Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 48, NWS State College, PA

May 2, 2025McKean County, Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 2, 2025, 4:52 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2025, 4:52 PM EDT (20:52 UTC)
Expired
May 2, 2025, 5:18 PM EDT
In force
26 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:08 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 2, 3:08 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
308 PM EDT Fri May 2 2025

.SYNOPSIS...
* Periods of showers and thunderstorms today through Saturday;
  some storms may produce isolated wind damage, hail, and
  locally heavy rainfall
* Largely beneficial multi-day rainfall event likely Sunday
  through Tuesday; some minor flooding will be possible with any
  repeated rounds of heavy rain

&&

.NEAR TERM /THROUGH TONIGHT/...
Main focus for isolated strong to severe storms will be across
western/northwest PA into the evening ahead of a lagging cold
front pushing southeast from western OH/Lake Erie. We will
continue to monitor upstream trends through the afternoon.
Farther downstream, expect scattered to numerous rain showers
and ocnl t-storms to move quickly from WSW to ENE across the
northwest half of the CWA into the evening.

Hires models indicate a lull in precip in the 00-06Z window,
then show a wave of low pressure bringing another round of rain
across the western/northwest zones during the predawn and early
morning hours Saturday. Low remain on the mild side of climo
with min temps 50-60F or +10-15F above normal for early May.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Blocking pattern sets up over the weekend with a deep/vertically
stacked low in the OH Valley. Rain is expected to extend to the
northeast along a cold front extending through CPA into New
England. Convection is expected to develop during the afternoon
ahead of the advancing cold front within a modestly destabilizing
airmass. The quality of buoyancy remains uncertain given
potential for early day/persistent cloud cover, but the airmass
will be rather moist with pockets of heating to the east of the
higher terrain supportive of a isolated damaging wind/hail
threat. SPC upgraded the risk level to 2 out 5 across the lower
Susquehanna Valley where differential heating/instability and
effective shear values would tend to favor more organized/stronger
updrafts.

The upper level closed low meanders in the Ohio Valley into
early next week. Southerly flow on the east side of the low will
channel moisture into the area with periods of rain expected
Sunday and Monday. While rainfall will be certainly beneficial
and bring some relief to drought conditions particularly in the
southeast part of the forecast area, we will need to monitor
conditions for repeated rounds of heavy rainfall which could
produce locally heavy totals and may result in localized
flooding in urban and poor drainage areas. WPC has maintained
marginal excessive rain risks for Saturday-Monday.

This period will remain mild relative vs. climo with the
largest departures from normal in the overnight min temps
on the order of +10-20F above the historical average.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Late Fri evening update doesn't make any changes to the newest
NBM guidance. The confidence is now very high for a very rainy
period for almost all of the long range period. It may dry out
in the second half of the week, but some uncertainty exists as
to how quickly the upper low moves to the east. Closed lows
usually don't move too quickly, but most guidance does have it
moving east of our longitude by late Wed or Thursday at the
latest.

Prev...
Blocky pattern with closed low lifting very slowly to the
northeast from the Ohio Valley will maintain a strong wet
pattern signal over the area through midweek. Initially,
rainfall should be beneficial particularly over the southeast
zones/Lower Susq where D1/D2 drought conditions have persisted
for some time. WPC has indicated a marginal risk of excessive
rain with some potential for repeated rounds of rain capable of
producing localized flooding risk in urban and poor drainage
areas. Models show the upper low feature finally starting to
accelerate to the northeast as it interacts with the northern
stream flow, which should result in drier conditions toward
midweek.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR flying with brief MVFR/IFR restrictions due to scattered
showers and t-storms through 00Z. A few strong to severe storms
are possible across the  far northwest portion of the airspace.
Due to the transient nature of convection, have accounted for
t-storm impacts through PROB30s at all TAF sites. There is a
strong signal for LIFR late tonight into Saturday morning at
KBFD with another round of rain probable after 06Z.

Outlook...

Sat...Periods of rain/showers; isolated strong to svr t-storms
possible across the southeast 1/2 of the airspace.

Sun-Tue...Frequent rain showers; some locally heavy with
prolonged sub-VFR conditions.

Wed...Some improvement expected with a decreasing chance of
showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Dangelo/Steinbugl
AVIATION...Steinbugl
Hazardous weather outlook, May 2, 1:11 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
111 PM EDT Fri May 2 2025

PAZ006-011-037-031715-
Potter-Cameron-Tioga-
111 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong to marginally severe thunderstorms with gusty winds
and small hail are possible this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Significant, multi-day rainfall totals of 2 inches or more are
forecast through next Tuesday. The long duration rainfall will be
largely beneficial, but repeated rounds of heavy rain could produce
localized flooding particularly in urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-031715-
Warren-McKean-Elk-
111 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible this afternoon and could
produce damaging wind gusts 60 mph or greater and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Significant, multi-day rainfall totals of 2 inches or more are
forecast through next Tuesday. The long duration rainfall will be
largely beneficial, but repeated rounds of heavy rain could produce
localized flooding particularly in urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-031715-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
111 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong to marginally severe thunderstorms with gusty winds
and small hail are possible this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe storms are possible on Saturday.

Significant, multi-day rainfall totals of 2 inches or more are
forecast through next Tuesday. The long duration rainfall will be
initially beneficial, but repeated rounds of heavy rain could
produce localized flooding particularly in urban and poor drainage
areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:22 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton38 min
May 1, 8:30 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Perry45 min
May 2, 6:26 PM EDTSevere Thunderstorm WarningCTPClearfield34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.